Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Denver/Boulder, CO

August 15, 2017Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2017, 4:01 PM MDT for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 4:01 PM MDT (22:01 UTC)
Expired
Aug 15, 2017, 4:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS55 KBOU 152201
SVRBOU
COC123-152245-
/O.NEW.KBOU.SV.W.0129.170815T2201Z-170815T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
401 PM MDT TUE AUG 15 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 445 PM MDT

* At 401 PM MDT, a severe thunderstorm was located 5 miles east of
  Rockport, or 15 miles south of Cheyenne, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4083 10429 4074 10449 4084 10479 4100 10476
      4100 10425
TIME...MOT...LOC 2201Z 271DEG 16KT 4093 10469 

HAIL...1.25IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
568 
WWUS55 KBOU 152226 RRA
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
426 PM MDT TUE AUG 15 2017

COC123-152245-
/O.CON.KBOU.SV.W.0129.000000T0000Z-170815T2245Z/
Weld CO-
426 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

At 426 PM MDT, a severe thunderstorm was located 12 miles southwest
of Hereford, or 22 miles southeast of Cheyenne, moving east at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4075 10446 4088 10465 4100 10465 4100 10425
      4083 10429
TIME...MOT...LOC 2226Z 286DEG 19KT 4089 10452 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
525 
WWUS55 KBOU 152246
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
446 PM MDT TUE AUG 15 2017

COC123-152255-
/O.EXP.KBOU.SV.W.0129.000000T0000Z-170815T2245Z/
Weld CO-
446 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A new Severe Thunderstorm Warning is in effect for the 
area southwest of Grover, Briggsdale and Keota until 530 PM.

LAT...LON 4075 10446 4088 10465 4100 10465 4100 10425
      4083 10429
TIME...MOT...LOC 2245Z 271DEG 16KT 4089 10442 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:26 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 15, 3:26 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
326 PM MDT Tue Aug 15 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 128 PM MDT Tue Aug 15 2017

Thunderstorm developing over the Front Range Foothills and Palmer
Divide will continue to spread north and east through this
afternoon. Latest surface analysis indicating precipitable water
values around 0.80 in Denver to 1.2 inches near the NE border.
100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor
to 2500-3000 j/kg over the far northeast plains of CO. No change
regarding the potential for severe storms with a slight risk east
of a Sterling to Last Chance line, with a marginal risk elsewhere.

For tonight, an upper trough over western WY is progged to move
eastward and brush across the region, before exiting into NE by
18z Tuesday. Weak mid level qg ascent will be over the cwa tonight
and Wednesday morning, with weak mid level qg descent in the
afternoon.  The strongest storm late this afternoon and evening
will occur along and south of a cold front that is progged to push
north to south across the cwa after 00Z. Due to the high water
content locally heavy rainfall also likely along with potential
flooding toward NE and KS this evening. No flash flood watches
planned but will need to keep an eye on Washington and eastern
Morgan counties, where a few locations were hit with heavy rain
earlier in the week. Low overcast stratus may occur over the urban
corridor through the morning, with some residual shower activity
across southern and eastern parts of the cwa.

Wednesday afternoon, in spite of the mid level subsidence behind
the trough, there should be enough moisture coupled with afternoon
heating to initiate another around of showers and thunderstorms.
They will likely not be as intense as those expected this evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 128 PM MDT Tue Aug 15 2017

An unsettled pattern will continue through the extended with near
normal temperatures. By Wednesday evening the upper trough will
have moved east over Kansas. PW values will increase against the
foothills with ESE flow against the higher terrain. This will help
CAPE values get into the 300 to 400 j/kg range by 00z Thursday.
This will allow for storms to continue into the late evening hours
over the higher terrain and foothills due to continued orographic
lift. On the plains conditions will stabilize enough to keep most
convection to the west.

On Thursday, models indicate another weak shortwave moving over
the NE plains bringing showers and thunderstorms to the region.
Closer to the foothills conditions will be drier in the lower
levels due to more westerly flow at the surface vs further east.
Winds on the eastern plains will increase from the SSW into the
late afternoon and evening hours due to a building lee side trough
and a surface high over Central Kansas. This will help usher in
moisture from the south and increase CAPE values into the 1500 to
2000 j/kg range. Deep layer shear values will remain lower in the
20s so severe is not expected at this time. Main hazards will be
gusty winds and brief heavy rain with the possibility of small
hail further east. Temperatures will be around normal with highs
in the mid 80s.

For Friday into the weekend the upper level ridge will build
allowing for a return to zonal flow over the state. This will
bring in slightly drier air for Friday allowing for decreased
storm coverage and moisture values dropping. By the weekend WSW
upper level flow aloft will allow for disturbances to move over
the state increasing chances for afternoon convection into the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 128 PM MDT Tue Aug 15 2017

Surface cold front will impact areal terminals by this evening
around 01z as winds increase from the north. Isolated
thunderstorms developing around the Denver area with some outflow
possibly triggering additions showers and storms prior to 01z, but
the best potential may be this evening or or after fropa.
Showers will decrease after midnight but low clouds in post
frontal airmass with MVFR cigs developing toward 12z. Ceiling
should start to lift toward 18z terminals may still be dealing
with ILS restrictions. More thunderstorms possible Wednesday aftn
after 21z but less intense with more isolated coverage for Denver.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Cooper
Hazardous weather outlook, Aug 15, 10:20 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Tue Aug 15 2017

COZ030>051-161630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will redevelop by early this afternoon
over the mountains and spread over the plains during the late
afternoon and evening hours. A few storms may become severe with
large hail up to 2 inches in diameter, winds gusts to 60 mph and
heavy rain. The best chance for the stronger storms will be along
and east of a line from Limon to Grover. Showers and thunderstorms
will gradually diminish later tonight. An upper level disturbance
and cold front will enhance thunderstorm activity this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will gradually decrease during the latter
half of the week. Over the weekend, a return to a moist
southwesterly flow will increase the chances for storms and
wetting rainfall starting in the high country, and then over most
of the outlook area by Monday. The chance for severe weather
appears low, however as humidities increase, some areas could see
locally heavy rainfall by early next week. Temperatures will be
around normal with highs in the mid to upper 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight because
severe weather is expected to be well east of the Urban Corridor.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:53 PM MDTSpecial Weather StatementBOUMorgan52 min
Aug 14, 8:15 PM MDTAreal Flood AdvisoryBOUMorgan3 hr
Aug 14, 8:29 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington61 min
Aug 14, 8:47 PM MDTFlash Flood WarningBOUMorgan3 hr
Aug 14, 9:08 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington52 min
Aug 14, 10:02 PM MDTSpecial Weather StatementBOUWashington58 min
Aug 15, 4:02 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert43 min
Aug 15, 4:08 PM MDTSevere Thunderstorm WarningBOULincoln52 min
Aug 15, 4:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Aug 15, 4:53 PM MDTSevere Thunderstorm WarningBOULincoln37 min
Aug 15, 5:07 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Aug 15, 5:12 PM MDTAreal Flood AdvisoryBOUDouglas3 hr
Aug 15, 5:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld53 min
Aug 15, 5:34 PM MDTAreal Flood AdvisoryBOUWeld116 min
Aug 15, 5:44 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.